The Shortest-Known Paper Published in a Serious Math Journal: Two Succinct Sentences

in Math | April 13th, 2015

shortest math paper

Euler’s conjecture, a theory proposed by Leonhard Euler in 1769, hung in there for 200 years. Then L.J. Lander and T.R. Parkin came along in 1966, and debunked the conjecture in two swift sentences. Their article — which is now open access and can be downloaded here — appeared in the Bulletin of the American Mathematical Society. If you’re wondering what the conjecture and its refutation are all about, you might want to ask Cliff Pickover, the author of 45 books on math and science. He brought this curious document to the web last week.

Related Content:

60 Free Online Math Courses

Free Math Textbooks

The Math in Good Will Hunting is Easy: How Do You Like Them Apples?

Does Math Objectively Exist, or Is It a Human Creation? A New PBS Video Explores a Timeless Question

by | Make a Comment (2)




Comments (2)

  1. Dan Loeb says . . .
    April 15, 2015 / 5:54 am

    This article is even shorter: On a conjecture of R. J. Simpson about exact covering congruences
    Author: Doron Zeilberger Drexel Univ., Philadelphia, PA
    Published in: American Mathematical Monthly archive
    Volume 96 Issue 3, March 1989 Page 243

    http://www.jstor.org/discover/10.2307/2325213?uid=3739864&uid=2134&uid=2&uid=70&uid=4&uid=3739256&sid=21106466966333

    Here is a longer version of the same article:

    http://www.math.rutgers.edu/~zeilberg/mamarim/mamarimPDF/simpson.pdf

  2. Amarashiki says . . .
    April 15, 2015 / 2:04 pm

    My contribution to this topic:

    Short post, short papers, enjoy! LOG#170. The shortest papers ever: the list.

    http://www.thespectrumofriemannium.com/2015/04/13/log170-the-shortest-papers-ever-the-list/

Add A Comment